Vomit

Posted on: Wed, 08/09/2000 - 8:42pm
Orla's picture
Offline
Joined: 03/21/2000 - 09:00

Is it true, if your P A child vomits that the
reaction can get worse very quickly.
Someone told me that if they vomit there isn't any need to give the epi pen.
Now reading articles in this site, I think
I should administer the epi pen the minute
she vomits as the reaction can start all over.
Please advise

Posted on: Wed, 08/09/2000 - 10:48pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Hi Orla,
My first suggestion is to ask your pediatrician or allergist. They are the people with the medical background. That being said, I don't think that involuntary vomiting completely removes the peanuts from the body. There may be some solid material coming up, but that pesky protein is still in the system. I make a comparison to inducing vomiting after ingesting bleach. All you're doing is reintroducing the poison back up the entire digestive system.

Posted on: Wed, 08/09/2000 - 11:35pm
Linda-Jo's picture
Offline
Joined: 07/30/1999 - 09:00

Yes, it is true. When they vomit, they reintroduce the allergen into their system. This happened to my daughter. Not only did she eat the PB accidentally, but she threw up, very violently, and re-reacted several times over the course of the next 2-3 hours, one symptom after another. When she vomited, I saw the rash travel right up her body as she was doing it. It was very scary! My allergist told me that if she throws up, along with the other symptoms, to immediately give the Epi.

Posted on: Thu, 08/10/2000 - 1:22am
Orla's picture
Offline
Joined: 03/21/2000 - 09:00

Thanks for your replies so quickly.
She has thrown up and then gets very pale in
colour, she doesn't seem to get a rash (yet)
that a lot of you have mentioned but she
does get very lathergic and all she wants to do is go to sleep and sometimes her mouth and throat feels tingly.
If she throws up (one occasion tummy cramps) or complains about her mouth feeling funny and tingly, should I then give her the epi.
I have got such a wide range of answers from
my Doctor. I can't seem to get a yes or no
answer, I think because the reactions seem to be a little different every time.

Posted on: Thu, 08/10/2000 - 1:44am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Orla,
The symptoms you're describing are very worrisome. I have heard from other parents here that paleness and lethary after ingesting peanuts are signs that the blood pressure is dropping. I'd love to be able to tell you to administer the epi ASAP, but I can't. I'm sure others here can be of more help or support. If you are administering Benadryl or another antihistamine, sometimes they can cause side effects.
I'm also curious as to how many times your daughter has ingested peanuts or pn containing products? Is it very hard to avoid where you come from? What has been your method of treatment so far?

Posted on: Thu, 08/10/2000 - 7:45pm
Orla's picture
Offline
Joined: 03/21/2000 - 09:00

L&MOJOE
Thanks for your help
Orla has not had peanuts as such it was
food "may contain peanut" or food which was
not labelled properly.
She has had two occassions where she had
something with "main contain". Actually the
first time I didn't realise it was the peanut that made her sick.
The second time she didn't get sick but had
tummy cramps and wasn't feeling well for a few hours. Lathargic etc as I described earlier.
Another occassion my husband had been eating peanuts before he came home from work and then he started playing with her and she got a few hives on her face.
We give her Piriton, it is an antihistamine.
We live in Cork, Ireland.
When we got the epi prescribed from the allergist on 31st May last, he didn't even have a trainer to show us how to use it. Just talked us through it.
The other night she took a sweet from her
cousin. She thought it was a smartie, (you know the coloured cover choc) and straight away she felt funny. (She is normally very
good to check before she eats something different but the problem here is it can vary
from one week to another with the same food,
especially bars and biscuits.
I gave her the piriton, and I was terrified
in case i had to use the epi, I thought I
would be relieved when I got it.
What do I do next??
Orla's Mum

Posted on: Thu, 08/10/2000 - 8:58pm
Gwen Thornberry's picture
Offline
Joined: 10/14/1999 - 09:00

Hi Orla's Mum
I don't really have too much advice for you as I haven't had a reaction (thankfully) since I got my ana pen 2 years ago.
The only thing I will say is that the lethargy that Orla gets will only be made much worse by Piriton. I take it myself when I get little hives on my mouth and face (lord knows what from) and it makes me really drowsy, so I can only imagine what it does to a child!! Just thinking about it is making me sleepy!
Maybe you could try another brand that won't make her so drowsy? I think you can get Zyrtek without prescription, but I'm not sure if that is a fast acting one or not. The chemist should be able to advise you though.
Gwen

Posted on: Fri, 08/11/2000 - 12:07am
Orla's picture
Offline
Joined: 03/21/2000 - 09:00

Gwen
I have heard that Piriton can make you drowsy
but it doesn't seem to effect Orla that way
I have given it as a precaution one or two other times when she may have had a mild
reaction.
Thanks, for your help, I will ask the pharmacy for something else though.
Cath

Posted on: Fri, 08/11/2000 - 12:21am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Oops! I thought your name was Orla.
Anyway, I work in a medical office and was able to find the family name and information for Piriton. Piriton is an anti histamine classified as a chlorpheniramine maleate. It is a non-selective alkylamines. According the Drug Facts and Comparisons - The prescribing indications for a chloropheniramine maleate is : Allergic rhinitis: For the temporary relief of sneezing, itchy, watery eyes, itchy throat and runny nose due to hay fever and other upper respiratory allergies (oral only). Parenteral therapy (shots) is indicated for the amelioration of allergic reactions to blood and plasma; adjunctive anaphylaxis therapy; and other uncomplicated allergic conditions of the immediate type when oral therapy is impossible or contraindicated.
I did not find specific side effects with regards to this medicine. If you get me the active ingredient, I can get the possible side effects.
The side effects for anti-histamines in general are dizziness; fatigue; loss of coordination; confusion; restlessness; excitation; tremor; headaches; insomnia.
Even better, Orla's mom, is if you can find the American equivalent of this medication. That way I can look it up in the Physician's Desk Reference.
My next project is to investigate the Epi-pen and see what my medical journals say about the indications and side effects of that. I'll do a new post for any info I find re: epinephrine.

Posted on: Fri, 08/11/2000 - 12:49am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Hi, it's me again. While I was composing my last post someone suggested Zyrtec. I can tell you that Zyrtec is cetrizine hydrochloride. It is also an anti histamine. " The indications are for seasonal allergic rhinitis (ragweed, grass, and tree pollen), perennial allergic rhinitis (dust mites, animal dander, and molds) and for chronic uticaria, reducing the occurrence, severity, and duration of hives and significantly reduces pruritus." There are side effects documented with this drug including dry mouth, headache, fatigue, dizziness, diarrhea, and abdominal pain.
I can't find any indications for Zyretc with regards to food induced allergic reactions or anaphylaxis.

Posted on: Sat, 08/12/2000 - 1:32pm
Susan K's picture
Offline
Joined: 08/13/1999 - 09:00

Never doubt, use the pen. I used the epi-pen jr when my son was 1 1/2 yrs. he took a sip of milk. He had immediate and violent vomiting and huge hives on his torso and face. I tried Benedryl seconds after he drank the milk (I saw it happen across the room-he mistook his friend's sippy cup). The benedryl CAME BACK UP! I gave the pen and almost immediately the hives were going down and the vomiting stopped. He was playing when the medics arrived.

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...